The constant introduction of new bismuth compounds1 into syphilotherapy makes it necessary to call attention to dangerous complications from well established forms of bismuth medication, in order that physicians may not lose sight of these unusual but grave potentialities. We have had the opportunity of studying a patient with a generalized bullous eruption and hemorrhagic nephritis following the use of bismuth, which because of the rarity of these manifestations was deemed worthy of reporting.
Müller,2 Boas3 and Langer4 mentioned that "bullous exanthems" may occur after the administration of bismuth, but they gave no details and apparently no references to reports of cases. Juliusberg5 mentioned that Müller has reported a bullous eruption of the type of dermatitis herpetiformis, but in the references which were available to us we were unable to find such a report. The only reference6 which we could not obtain might well
SHAFFER B, COLLINS LH. PEMPHIGOID ERUPTION ASSOCIATED WITH HEMORRHAGIC NEPHRITIS FOLLOWING BISMUTH THERAPY: REPORT OF A CASE. Arch Derm Syphilol. 1940;42(1):59–67. doi:https://doi.org/10.1001/archderm.1940.01490130063009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: